Kansas, 2019Flood and Heavy Rain in Kansas, May 7, 2019
May 7, 2019 · NWS DDC · 3 events in 3 counties and zones
An unstable airmass and the approach of an upper level shortwave helped to initiate thunderstorms. Forcing along a warm front near the southeast counties enhanced the rainfall at many locations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unstable airmass and the approach of an upper level shortwave helped to initiate thunderstorms. Forcing along a warm front near the southeast counties enhanced the rainfall at many locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 6, 10:36 PM CST, 1 hour 54 minutes earlier.
Area forecast discussion, May 6, 10:36 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1136 PM CDT Mon May 6 2019
...UPDATE TO AVIATION...
.SYNOPSIS...
Issued at 1037 PM CDT Mon May 6 2019
WV imagery indicates a weak ridge of high pressure transitioning
eastward across the Western High Plains. Meanwhile, an upper level
trough of low pressure is pushing eastward across southern
California. Near the surface, a cold front is pushing southward
across extreme southern southwest and south central Kansas.
&&
.SHORT TERM...(This evening through Tuesday)
Issued at 312 PM CDT Mon May 6 2019
Flood watch remains in effect for the southeast half or so of the
forecast area, through Wednesday afternoon. In the near term, all
convective allowing models continue with different spatial
versions of thunderstorm clusters developing along either the
both the dryline and the surface synoptic boundary late in the
day (likely by 6 pm) and congealing into larger clusters while
spreading east into central and south central Kansas. Expecting
additional severe weather as well though the evening with
significant hail threat, as well as isolated tornado and wind with
greatest focus near the frontal boundary (Garden city to Rush
county and south to the Highway 400 corridor. Expect convection to
persist beyond midnight into the early morning hours especially
in south central Kansas counties as the severe threat, (but not
heavy rain) weakens.
Severe convection chances look relatively high again for Tuesday as
the models suggest not enough push southward of the boundary to
get all of southwest Kansas out of the warm sector. By Tuesday we
will have a strong upper vortex moving though the desert southwest
states, while the 850mb from appears to shift slightly northward
during the day, developing a surface low near the panhandles/Elkhart
area by the overnight hours.
.LONG TERM...(Tuesday night through Monday)
Issued at 312 PM CDT Mon May 6 2019
By Wednesday, the front should move south of the region and
bringing a haul of cooler air over the entire area for the
remainder of the week. Stable high pressure settling across the
area Thursday and Friday, resulting in cooler temperatures will
eventually begin to slow recover as return winds develop int
saturday, and showers and thunderstorm chances begin to return to
the forecast.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1135 PM CDT Mon May 6 2019
Areas of showers/thunderstorms will continue to track east/northeast
across southwest and central Kansas overnight potentially affecting
the vicinity of all terminals. Otherwise, IFR cigs will prevail in
the vicinity of KHYS through early Tuesday morning as low level
stratus persists across central Kansas. Meanwhile, MVFR cigs will be
possible at the remaining terminals generally after 06Z as low level
stratus continues to edge southward into southwest Kansas overnight.
IFR cigs may be possible as far south as KGCK and KDDC toward
daybreak. Predominately MVFR/IFR cigs are then expected to continue
through early Tuesday afternoon. East-northeast winds around 10-20kt
will prevail across southwest and central Kansas overnight as a
frontal boundary stalls out in vicinity of the Oklahoma border.
Winds are then expected to turn more southeasterly around 10 to
20kt across south central Kansas generally after 12Z as the stalled
frontal boundary is projected to begin lifting back north.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 55 67 55 69 / 70 70 80 30
GCK 51 63 50 63 / 70 60 70 40
EHA 52 68 50 64 / 30 50 50 20
LBL 55 70 53 68 / 40 70 70 20
HYS 49 59 51 62 / 90 70 80 60
P28 58 75 58 75 / 60 70 80 30
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday evening for KSZ046-064>066-
078>081-087>090.
&&
SYNOPSIS...JJohnson
SHORT TERM...Russell
LONG TERM...Russell
AVIATION...JJohnson
Hazardous weather outlook, May 6, 3:35 AM CST, 20 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
435 AM CDT Mon May 6 2019
KSZ030-031-043>046-061>066-074>081-084>090-070945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
435 AM CDT Mon May 6 2019 /335 AM MDT Mon May 6 2019/
This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.
.DAY ONE...Today and tonight.
Day 1 Discussion
----------------
Severe thunderstorms will be possible this afternoon and early
tonight across southwest and south central Kansas. Baseball size
hail and wind gusts of 60 mph will be possible with some of these
storms. A few tornadoes will also be possible.
Periods of heavy rainfall from these storms overnight may result
in ponding of water on roadways or poor drainage areas. Localize
flash flooding can not be ruled out.
Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Significant risk
* Non-thunderstorm wind: Elevated risk
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Days 2-7 Discussion
-------------------
Severe thunderstorms will be possible across portions of
southwest and central Kansas Tuesday and Wednesday. Large hail,
damaging winds, and heavy rainfall will be the main threats with
the strongest storms. Tornadoes may be possible as well.
Days 2-7 Hazards
----------------
* Tuesday
- Flooding: Limited risk
- Lightning: Significant risk
- Severe thunderstorm: Elevated risk
- Non thunderstorm wind: Limited risk
* Wednesday
- Lightning: Elevated risk
- Severe thunderstorm: Elevated risk
- Non thunderstorm wind: Limited risk
* Thursday
- Lightning: Limited risk
* Friday
- Lightning: Limited risk
* Saturday
- Lightning: Limited risk
* Sunday
- Lightning: Limited risk
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be required after 3 pm across southwest
and south central Kansas.
&&
For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, May 6, 9:03 PM CST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1003 PM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL 1 ESE HUGOTON 37.17N 101.33W
05/06/2019 M1.00 INCH STEVENS KS STORM CHASER
&&
RBSpecial weather statement, May 6, 9:13 PM CST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1013 PM CDT Mon May 6 2019
KSZ030-045-070400-
Trego KS-Ness KS-
1013 PM CDT Mon May 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NESS AND TREGO
COUNTIES UNTIL 1100 PM CDT...
At 1013 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arnold, moving north at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wakeeney, Ransom, Collyer, Trego Center, Voda and Arnold.
A Tornado Watch remains in effect until 100 AM CDT for west central
Kansas.
LAT...LON 3862 9993 3862 10015 3913 10015 3913 9968
TIME...MOT...LOC 0313Z 182DEG 24KT 3867 10000
JJOHNSON
Special weather statement, May 6, 9:28 PM CST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1028 PM CDT Mon May 6 2019
KSZ030-031-045-046-070415-
Rush KS-Trego KS-Ellis KS-Ness KS-
1028 PM CDT Mon May 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NESS...SOUTHEASTERN
TREGO...NORTHWESTERN RUSH AND SOUTHERN ELLIS COUNTIES UNTIL 1115 PM
CDT...
At 1028 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brownell, moving northeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hays, Schoenchen, McCracken, Brownell, Cedar Bluff, Munjor, Antonino
and Toulon.
A Tornado Watch remains in effect until 100 AM CDT for central and
west central Kansas.
LAT...LON 3848 9961 3861 9994 3887 9980 3884 9910
TIME...MOT...LOC 0328Z 208DEG 18KT 3857 9969
JJOHNSON
Special weather statement, May 6, 10:01 PM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1101 PM CDT Mon May 6 2019
KSZ061-062-074-075-070445-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
1101 PM CDT Mon May 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON...SOUTHWESTERN
KEARNY...WESTERN GRANT AND STANTON COUNTIES UNTIL 1145 PM CDT/1045 PM
MDT/...
At 1100 PM CDT/1000 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles northeast of Two
Buttes to 6 miles northwest of Johnson City to near Big Bow. Movement
was north at 20 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Ulysses, Johnson City and Big Bow.
A Tornado Watch remains in effect until 100 AM CDT/midnight MDT/ for
southwestern Kansas.
LAT...LON 3792 10204 3793 10182 3769 10119 3740 10146
3754 10185 3754 10204
TIME...MOT...LOC 0400Z 183DEG 18KT 3762 10225 3761 10185 3750 10154
UMSCHEIDLocal storm report, May 6, 10:45 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1145 PM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1143 PM TSTM WND GST PRATT 37.65N 98.74W
05/06/2019 E60 MPH PRATT KS TRAINED SPOTTER
&&Local storm report, May 6, 10:49 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
1149 PM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 PM FUNNEL CLOUD INGALLS 37.82N 100.45W
05/06/2019 GRAY KS PUBLIC
1056 PM HAIL 5 S FETERITA 37.08N 101.48W
05/06/2019 M1.00 INCH STEVENS KS TRAINED SPOTTER
1023 PM HAIL ELKHART 37.00N 101.89W
05/06/2019 M1.00 INCH MORTON KS PUBLIC
1015 PM HAIL ELLIS 38.94N 99.56W
05/06/2019 M1.00 INCH ELLIS KS PUBLIC
1000 PM HAIL 1 ESE HUGOTON 37.17N 101.33W
05/06/2019 M1.00 INCH STEVENS KS STORM CHASER
0938 PM HAIL 2 NW INGALLS 37.84N 100.48W
05/06/2019 M1.00 INCH GRAY KS EMERGENCY MNGR
0901 PM HAIL 2 N FOWLER 37.41N 100.20W
05/06/2019 M1.00 INCH MEADE KS PUBLIC
IN ADDITION TO THE QUARTER SIZE HAIL SOME
SIDING DAMAGE WAS ALSO REPORTED.
0900 PM HAIL ELKHART 37.00N 101.89W
05/06/2019 M1.00 INCH MORTON KS EMERGENCY MNGR
0859 PM HAIL ELKHART 37.00N 101.90W
05/06/2019 M0.70 INCH MORTON KS PUBLIC
0832 PM HAIL 1 SW LARNED 38.18N 99.11W
05/06/2019 E1.00 INCH PAWNEE KS STORM CHASER
0829 PM HAIL COPELAND 37.54N 100.63W
05/06/2019 M1.00 INCH GRAY KS PUBLIC
0817 PM HAIL LARNED 38.19N 99.10W
05/06/2019 E1.75 INCH PAWNEE KS PUBLIC
0816 PM HAIL SUBLETTE 37.48N 100.84W
05/06/2019 M1.50 INCH HASKELL KS PUBLIC
0712 PM HAIL 4 N SEWARD 38.24N 98.79W
05/06/2019 E1.00 INCH STAFFORD KS PUBLIC
0945 PM TORNADO 4 NNE LEWIS 37.99N 99.23W
05/06/2019 EDWARDS KS STORM CHASER
0920 PM TORNADO 5 S CHARLESTON 37.80N 100.56W
05/06/2019 GRAY KS PUBLIC
1143 PM TSTM WND GST PRATT 37.65N 98.74W
05/06/2019 E60 MPH PRATT KS TRAINED SPOTTER
1040 PM TSTM WND GST MULLINVILLE 37.59N 99.47W
05/06/2019 E70 MPH KIOWA KS LAW ENFORCEMENT
0800 PM TSTM WND GST 9 S SYRACUSE 37.86N 101.76W
05/06/2019 E60 MPH HAMILTON KS LAW ENFORCEMENT
&&Flood, Pawnee
- When
- May 7, 12:30 AM CST to 6:30 AM CST
- Where
- Pawnee County, 0.54 mi E of Garfield to 1.39 mi SE of Garfield
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.080, -99.240
Highway 156 was closed in a few spots as water ran across the road surface.
Heavy Rain, Ellis
- When
- May 7, 6:10 AM CST to 8:10 AM CST
- Where
- Ellis County, 0.88 mi NW of Ellis
- Reported by
- Public
- Coordinates
- 38.940, -99.560
Rainfall of 3.76 was reported.
Heavy Rain, Comanche
- When
- May 7, 9:30 AM CST to 10:15 AM CST
- Where
- Comanche County, 3.22 mi NNE of Coldwater Stark Arpt
- Reported by
- Public
- Coordinates
- 37.310, -99.290
Rainfall of 2.45 inches fell in 45 minutes.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 7 to 8, 2019$342,000 · EF2 · 41 events
- Tornado and Flash Flooding in Kansas, May 7 to 8, 2019$3.0 million · EF0 · 64 events
- Flash Flooding and Hail in Texas, May 7 to 8, 20191 death · $5,000 · 2 in hail · 12 events
- Rip Current in Florida, May 7, 20191 death · 1 event
- Flash Flooding and Hail in Texas, May 7 to 8, 2019$245,000 · 1 in hail · 12 events
- Tornadoes and Flash Flooding in Texas, May 7, 2019EF0 · 51 events
- Tornadoes and Flash Flood in Texas, May 7, 2019$70,000 · 1 in hail · 10 events
- Tornadoes and Hail in Texas, May 7, 2019EF0 · 15 events
- Flash Flooding and Hail in Texas, May 7 to 8, 20192.75 in hail · 13 events
- Damaging Winds in Texas, May 7, 2019$12,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in New Mexico, May 7, 201956 kt wind · 3 events
- Flooding in Oklahoma, May 7 to 15, 20193 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837101, 837102, 837103.